MAUDE Adverse Event Report: SMITH & NEPHEW, INC. COCR 12/14 FEM HEAD 32 - 3; PROST, HIP, SEMI-CONSTRAINED, MET/POLY, POR UNCMNT

SMITH & NEPHEW, INC. COCR 12/14 FEM HEAD 32 - 3; PROST, HIP, SEMI-CONSTRAINED, MET/POLY, POR UNCMNT
Model Number 71303203
Medical Device Problem Codes Positioning Failure (1158); Scratched Material (3020)
Health Effect - Clinical Codes Failure of Implant (1924); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/01/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, during total hip replacement, a cobalt chrome 12/14 taper femoral head 32mm - 3 did not fit properly with the stem.An unspecified abnormality in shape/size/dimensions/other characteristic was visually confirmed on the reported femoral taper.Surgery was resumed, without delay, with a smith & nephew back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
After further assessment of the information gathered by the manufacturer, it was identified that this event should be re-evaluated for mdr reporting.The original information stated that a cocr 12/14 fem head 32 - 3 had a dimensional or size abnormality (non-standard device).However, upon visual and dimensional inspection, it was determined that the device did not have any deviation.This issue does not meet the criteria to be reportable.While this event is no longer considered reportable, this report is being submitted as a courtesy to provide updated investigation results based on the return and evaluation of the complaint device subsequent to the submission of our previous report.The associated device was returned and evaluated.A visual inspection of the complained device revealed that the femoral head shows signs of use (scratches) on the outer diameter.The result of the dimensional evaluation of the product did not show any deviations.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.According to the drawing print, all the dimensions are specified in the drawing print.Besides, according to the inspection procedure, final inspection includes that the device should be measured with a caliper to ensure the correct size of the device.The contribution of the device to the reported event could not be corroborated.Possible causes could include but not limited to surgical technique used, size of device selected or user/procedural variance.This event was evaluated though our quality process which found no hint of a manufacturing problem or product defect based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, during total hip replacement, a cobalt chrome 12/14 taper femoral head 32mm - 3 did not fit properly with the stem.It was alleged that a n unspecified abnormality in shape/size/dimensions/other characteristic was visually confirmed on the reported femoral taper.Surgery was resumed, without delay, with a smith & nephew back-up device.Patient was not injured as consequence of this problem.Upon product evaluation, a visual inspection of the reported device revealed that the femoral head shows signs of use (scratches) on the outer diameter.However, this could be a result of the positioning technique used during surgery.In addition, the result of the dimensional evaluation of the product did not show any deviations.

Brand Name
COCR 12/14 FEM HEAD 32 - 3
Common Device Name
PROST, HIP, SEMI-CONSTRAINED, MET/POLY, POR UNCMNT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15287972
Report Number1020279-2022-03825
Device Sequence Number2329076
Product Code LPH
UDI-Device Identifier03596010194183
UDI-Public03596010194183
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K963509
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71303203
Device Catalogue Number71303203
Device Lot Number21ET50168
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/05/2022
Supplement Date Received by Manufacturer11/29/2022
Initial Report FDA Received Date08/24/2022
Supplement Report FDA Received Date12/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/10/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown